Step Away From The Visine

Visine is bad for your eyes

by DR. CINDY on December 10, 2012

STEP AWAY FROM THE VISINE®!

Red eyes got you blue?

Well, Visine® is NOT the answer.

Fact is, there are many reasons why your eyes could be red.  It could be allergies, viral infection, bacterial infection, or just plain dry eyes.  But until you know what the underlying cause is, you should not be using any medicated drops, especially not Visine®.

As an Optometrist, I don’t recommend the use of Visine® or any of the other drops like it that proclaim to “get the red out” of your eyes.  These drops contain a medication that constricts the blood vessels in the conjunctiva, the clear tissue that covers the white part of your eye.  When the blood vessels constrict, the eye appears whiter.  However, when the medication wears off, the blood vessels “rebound” and appear redder than they did originally.  This leads to the use of more and more Visine®, until you become addicted to it and are using it every two seconds.

On top of the rebound effect that occurs, using Visine® can obscure a more serious problem such as deep inflammation of the vessels of the white of the eye.

The important thing to do if you suffer from red eyes is see an optometrist or ophthalmologist who can evaluate your eyes and see what is causing the redness to begin with.  Once the underlying cause is identified, the correct drops can then be prescribed.

In the meantime, if you feel that you must use drops, I recommend that you purchase artificial tears.  These are drops that are formulated to mimic the tears in your eyes.  They are non-irritating and can be used copiously without any side effects.  Using artificial tears will wash out any irritants that may be in the eye and moisturize the eye.  This moisture acts like a Band-aid, creating a buffer between the eyelid and the tissues of the front of the eye reducing irritation.  These artificial tears can also be used in conjunction with any treatment regimen that your doctor prescribes.

For more information on this and other health topics please visit my Blog and my YouTube channel DrCindyCork.

You can follow me on Twitter @StopTakingMeds and on Facebook at

www.Facebook.com/AWholeAndHealthyBody

 

Any questions that you would like answered?

Email Me Directly at info@DrCindyCork.com

 

 

{ 0 comments… add one now }

Leave a Comment

*

Previous post:

Next post: